Georgia, 2014

Heavy Rain in Georgia, April 18, 2014

April 18, 2014 · NWS CAE · 1 event in 1 county or zone

Locally heavy rains produced around 2 inches of rain over portions of Burke county causing minor flooding in low lying areas and across a few rural roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Locally heavy rains produced around 2 inches of rain over portions of Burke county causing minor flooding in low lying areas and across a few rural roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 18, 1:20 PM EST, 4 hours 54 minutes earlier.

Area forecast discussion, Apr 18, 1:20 PM EST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
220 PM EDT FRI APR 18 2014

.SYNOPSIS...
MOISTURE WILL INCREASE TONIGHT AHEAD OF DEVELOPING LOW PRESSURE
IN THE NORTHEAST GULF OF MEXICO. THE LOW WILL MOVE SLOWLY ACROSS
NORTH FLORIDA AND BE OFF THE SOUTHEAST COAST SATURDAY AFTERNOON.
WIDESPREAD RAIN WILL DEVELOP ACROSS THE REGION TONIGHT INTO
SATURDAY. THE LOW WILL MOVE A LITTLE FARTHER OUT TO SEA SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
RADAR SHOWING LIGHT RAIN DEVELOPING IN THE CSRA THIS AFTERNOON AS
LOW PRESSURE DEVELOPS IN THE NORTHERN GULF OF MEXICO. THE MODELS
SHOW MOISTURE FLUX AND ISENTROPIC LIFT INCREASING THROUGH THE
AFTERNOON AND EVENING. DRIER AIR REMAINS IN PLACE ACROSS THE
NORTHERN MIDLANDS AT THE MOMENT BUT HIGH RESOLUTION SHORT RANGE
MODELS SUGGEST RAIN WILL OVERSPREAD THE REGION BY THIS EVENING.
USED THE HRRR AND SPC WRF FOR THE DETAILS. TEMPERATURES NEAR
STEADY FOR THE REST OF THE AFTERNOON IN THE MID 50S TO LOW 60S.
GUSTY WINDS MAY DEVELOP ACROSS THE SOUTHERN MIDLANDS AND CSRA AS
SURFACE PRESSURE GRADIENT INCREASES.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
THE MODELS ARE IN AGREEMENT INDICATING THE GREATEST ISENTROPIC
LIFT AND BULK OF THE RAIN WILL OCCUR TONIGHT. HIGH MOISTURE SHOULD
CONTINUE THROUGH SATURDAY NIGHT ASSOCIATED WITH THE COASTAL
LOW...ALTHOUGH THERE REMAINS UNCERTAINTY AS GFS SUGGEST POSSIBLE
DRY SLOT BY AFTERNOON. RAISED THE POPS OVERNIGHT TONIGHT FROM
PREVIOUS FORECAST AND USED AN AVERAGE MOS POP FOR SATURDAY. RAIN
BECOMING MORE SCATTERED SATURDAY NIGHT AS MOISTURE FLUX SHIFTS TO
THE EAST. CLOUDINESS AND NORTHEAST FLOW SUPPORTS THE COLDER HIGH
TEMPERATURE GUIDANCE. USED THE GUIDANCE CONSENSUS FOR THE LOW
TEMPERATURE FORECAST.

THE GFS WAS FARTHER NORTH WITH THE POSITION OF THE H5 COLD POOL
AND SHOWS TEMPERATURES LOWERING TO NEAR -18 NEAR THE CORE. BUT
LATEST TRENDS SUGGESTS UPPER LOW WILL MOVE OVER SOUTH GEORGIA.
THIS WILL REDUCE LOW TO MID LEVEL LAPSE RATES AND THUNDERSTORMS
PROBABILITY AT THIS TIME REMAINS LOW. SO ALTHOUGH ELEVATED
THUNDERSTORMS POSSIBLE MAINLY CSRA WILL LEAVE OUT OF FORECAST FOR
NOW. MODEL AVERAGE QPF IS QUITE HIGH...ESPECIALLY IN THE CSRA.
CURRENT THINKING 2 TO 3 INCHES ACROSS THE SOUTHEAST AND 1 TO 2
INCHES TO THE NORTHWEST. FLOODING MAY OCCUR AT SOME OF THE RIVER
FORECAST POINTS.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
THE GFS HAS COME IN LINE WITH THE ECMWF DEVELOPING A CLOSED LOW
IN THE GULF WHICH WILL MOVE ACROSS NORTHERN FL/SE GA AND WILL BE
OFF THE SC COAST BY SUNDAY. THE LOW WILL CONTINUE MOVING OUT INTO
THE ATLANTIC EARLY IN THE WEEK WITH HIGH PRESSURE BUILDING IN
MONDAY. A COLD FRONT WILL MOVE OUT OF THE OHIO VALLEY AND THROUGH THE
STATE ON TUESDAY BRINGING A CHANCE OF SHOWERS. HIGH PRESSURE WILL
RETURN TO THE AREA ON WEDNESDAY AND REMAIN THE REMAINDER OF THE
WEEK. TEMPS TO BE NEAR TO ABOVE NORMAL WITH HIGHS MAINLY IN THE
70S TO AORUND 80 AND LOWS IN THE UPPER 40S TO MID 50S.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SURFACE HIGH PRESSURE WILL REMAIN ENTRENCHED ALONG THE EASTERN
SEABOARD. UPPER TROUGH TO OUR WEST WILL CUT OFF ALONG THE GULF COAST
LATER TODAY AND TONIGHT. SURFACE LOW PRESSURE DEVELOPING IN THE GULF
OF MEXICO WILL DRIFT TO THE NE TOWARDS N FL. THIS WILL LEAD TO RAIN
GRADUALLY SPREADING NE TOWARDS OUR FA THIS AFTERNOON AND
TONIGHT...WITH RESULTANT LOWERING OF CIGS/VSBYS.

CEILINGS MAINLY VFR AT THE MOMENT BUT LOWER CEILINGS ACROSS SOUTH
CENTRAL AND EAST GEORGIA WILL SPREAD INTO THE REGION THIS EVENING.
MODERATELY HIGH CONFIDENCE FOR IFR CEILINGS DEVELOPING BY AROUND
03Z WITH SUPPORT FROM LAMP AND HRRR. IFR CEILINGS LIKELY TO
PERSIST THROUGH SATURDAY MORNING. MODERATE TO POSSIBLE HEAVY RAIN
AT TIMES AFTER 06Z TONIGHT THROUGH SATURDAY MORNING. GUSTY
NORTHEAST WINDS POSSIBLE TONIGHT AS SURFACE PRESSURE GRADIENT
INCREASES. LOW LEVEL WIND SHEAR POSSIBLE BUT CONFIDENCE NOT HIGH.

.EXTENDED AVIATION OUTLOOK...A PROLONGED PERIOD OF RAIN AND/OR
IFR CIGS MAY LINGER THROUGH SUNDAY...WITH BREEZY CONDITIONS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Apr 18, 1:39 AM EST, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
239 AM EDT FRI APR 18 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-190645-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
239 AM EDT FRI APR 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PERIODS OF HEAVY RAIN TONIGHT MAY LEAD TO PONDING OF WATER IN
POOR-DRAINAGE AREAS. FLOOD ADVISORIES MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

FLOODING MAY OCCUR AT SOME OF THE RIVER FORECAST POINTS SATURDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Burke

When
April 18, 6:14 PM EST to 7:14 PM EST
Where
Burke County, 3 mi SSE of Magruder
Reported by
Law Enforcement
Coordinates
32.880, -82.210

Dispatch reported minor flooding of low lying areas just northeast of Midville around Hwy 56.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505112.